Neonatal symptoms following maternal paroxetine treatment: Serotonin toxicity or paroxetine discontinuation syndrome?

Peter M. Haddad, B. R. Pal, P. Clarke, A. Wieck, S. Sridhiran

Research output: Contribution to journalArticlepeer-review

42 Citations (Scopus)

Abstract

We report a case of neonatal symptoms of irritability, increased tonus and convulsions after in-utero exposure to paroxetine 30mg/day. The infant's symptoms commenced on the first day after birth and persisted for 10 days. Paroxetine levels were undetectable on day 6. Extensive investigations excluded infective and metabolic causes. Serotonin toxicity due to paroxetine seems the most likely mechanism, though an important differential diagnosis is a paroxetine discontinuation (withdrawal) syndrome. Differentiating between these two syndromes in the neonate presents a dilemma for clinicians. Irrespective of the mechanism, we recommend that all neonates exposed to antidepressants, particularly serotonin reuptake inhibitors (SSRIs), during the last trimester should be followed-up closely for adverse symptoms commencing in the first 10 days after birth. The possibility of such symptoms needs to be discussed with women who are considering starting or continuing antidepressant treatment in pregnancy. All neonatal adverse drug events should be reported to a pharmacovigilance centre. Further research is warranted.

Original languageEnglish
Pages (from-to)554-557
Number of pages4
JournalJournal of Psychopharmacology
Volume19
Issue number5
DOIs
Publication statusPublished - 1 Sep 2005

Keywords

  • Antidepressants
  • Neonate
  • Pregnancy
  • Selective serotonin reuptake inhibitors
  • Serotonin syndrome
  • Withdrawal syndrome

Cite this